On the Cohomology of Galois Groups Determined by Witt Rings

Department of Mathematics, University of Western Ontario, London, Ontario, Canada, N6A 5B7f2E-mail: minac@uwo.caf2
Advances in Mathematics (Impact Factor: 1.29). 08/1998; 148(1):105-160. DOI: 10.1006/aima.1999.1847


Let F denote a field of characteristic different from two. In this paper we describe the mod 2 cohomology of a Galois group F (called the W-group of F) which is known to essentially characterize the Witt ring WF of anisotropic quadratic modules over F. We show that H*(F, 2) contains the mod 2 Galois cohomology of F and that its structure will reflect important properties of the field. We construct a space XF endowed with an action of an elementary abelian group E such that the computation of the cohomology of F reduces to calculating the equivariant cohomology H*E(XF, 2). For the case of a field which is not formally real this amounts to computing the cohomology of an explicit Euclidean space form, an object which is interesting in its own right. We provide a number of examples and a substantial combinatorial computation for the cohomology of the universal W-groups.

Download full-text


Available from: Jan Minac, Feb 18, 2015
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: One of the fundamental questions in current field theory, related to Grothendieck's conjecture of birational anabelian geometry, is the investigation of the precise relationship between the Galois theory of fields and the structure of the fields themselves. In this paper we initiate the classification of additive properties of multiplicative subgroups of fields containing all squares, using pro-2-Galois groups of nilpotency class at most 2, and of exponent at most 4. This work extends some powerful methods and techniques from formally real fields to general fields of characteristic not 2.
    Preview · Article ·
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We prove that two arithmetically significant extensions of a field F coincide if and only if the Witt ring WF is a group ring Z/n[G]. Furthermore, working modulo squares with Galois groups which are 2-groups, we establish a theorem analogous to Hilbert's Theorem 90 and show that an identity linking the cohomological dimension of the Galois group of the quadratic closure of F, the length of a filtration on a certain module over a Galois group, and the dimension over Z/2 of the square class group of the field holds for a number of interesting families of fields. Finally we discuss the cohomology of a particular Galois group in a topological context.
    Full-text · Article · Oct 2000 · Journal of Algebra
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this paper we provide calculations for the cohomology of certain p-groups, using topological methods. More precisely, we look at p-groups G defined as central extensions 1→V→G→W→1 of elementary abelian groups such that and the defining k-invariants span the entire image of the Bockstein. We show that if p>dimV−dimW+1, then the cohomology of G can be explicitly computed as an algebra of the form where is a polynomial ring on two-dimensional generators and A is the cohomology of a compact manifold which in turn can be computed as the homology of a Koszul complex. As an application we provide a complete determination of the cohomology of the universal central extension provided , where n=dimW.
    Full-text · Article · May 2001 · Journal of Pure and Applied Algebra
Show more